Crazy times in the Elm City this week. More than 70 people overdosed on the New Haven green on Wednesday. Starting mid-morning people were just dropping like flies left and right all day and night. Symptoms included unconsciousness, respiratory issues, nausea and vomiting.

Police believe it was all thanks to a dangerous synthetic marijuana-like drug known as K2. The big confusion here is that K2 is not actually marijuana. It’s a synthetic man-made product that is normally laced with all type of chemicals. Some can even be lethal. The problem is you never know exactly what the original shady chemist put in it. Clearly this batch included something extremely bad.

The other interesting factor here is that it’s really cheap. It can be as low as $3. This could be why there were so many homeless that were affected. Although, now authorities believe the drugs may have been given out for free and not purchased. Police have made 3 arrests in connection with the overdoses so far.

Since everyone seems to be very confused about what K2 actually is we have done some research to clear it all up once and for all. Thanks to the website drugfree.org

What are some slang terms?
Black Mamba, Bliss, Bombay Blue, Fake Weed, Genie, Joker, Kush, Kronic, Spice, Zohai

What is it?
K2 or Spice is a mixture of herbs, spices or shredded plant material that is typically sprayed with synthetic compounds known as cannabinoids that are chemically similar to THC, the psychoactive ingredient in marijuana. Although these products are often marketed as “safe” alternatives to marijuana, they may affect the brain much more powerfully than marijuana. Their effects can be unpredictable and severe.

What does it look like?
K2 is typically sold in small, silvery plastic bags of dried leaves and marketed as incense that can be smoked. It resembles potpourri.

How is it used?
K2 products are smoked in joints or pipes, but some users make it into a tea. They are also sold as liquids to be vaporized and inhaled in e-cigarettes and other devices (liquid incense).

What do young people hear about it?
People using synthetic cannabinoids report some effects similar to those produced by marijuana, such as elevated mood, relaxation and altered perception. Some young people incorrectly assume that these products are “natural” and therefore harmless.

What are the risks?
Short-term effects include increased agitation, pale skin, seizures, vomiting, profuse sweating, uncontrolled/spastic body movements, elevated blood pressure, heart rate and palpitations. Synthetic cannabinoids begin having an effect within three to five minutes, and the duration of the high is one to eight hours. Synthetic cannabinoids can also cause difficulty speaking, severe paranoia, delusions and hallucinations. The long-term effects are unknown.

Congress and the Drug Enforcement Administration (DEA) have taken steps to ban many of these substances at the Federal level. Many states have also taken action to control synthetic drugs, including synthetic cannabinoids.

What are signs of use?

  • Agitation
  • Pale skin
  • Seizures
  • Vomiting
  • Profuse sweating
  • Uncontrolled/spastic body movements
  • Elevated blood pressure, heart rate and palpitations
  • Difficulty speaking
  • Severe paranoia
  • Delusions and hallucinations

 

SOURCENATIONAL INSTITUTE ON DRUG ABUSE (NIDA)DRUG ENFORCEMENT AGENCY (DEA)

What do you think? Comment below